Texas, 2008

Hail in Texas, January 8, 2008

January 8, 2008 · NWS SHV · 6 events in 3 counties and zones

Strong low pressure north of the region resulted in a dryline separating warm most air from much drier air across Oklahoma. A cold front caught up to the dryline during the morning hours of January 8th with strong to severe thunderstorms forming on the dryline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong low pressure north of the region resulted in a dryline separating warm most air from much drier air across Oklahoma. A cold front caught up to the dryline during the morning hours of January 8th with strong to severe thunderstorms forming on the dryline. The line of thunderstorms originated across northeast Texas and southeast Oklahoma and progressed eastward into southwest Arkansas. Severe thunderstorms produced mostly large hail but isolated strong winds were also reported within the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 8, 2:41 AM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Jan 8, 2:41 AM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
241 AM CST TUE JAN 8 2008

.DISCUSSION...
RADAR REMAINS PRETTY QUIET ACROSS OUR REGION THIS MORNING EXCEPT
FOR A NARROW LINE OF SHOWERS EXTENDING FROM NE TX INTO NW LA AND
SW AR. STRONGER CONVECTION REMAINS TO OUR NORTH WHERE BETTER
FORCING EXISTS WITH THE EJECTION OF THE UPPER TROUGH. IT APPEARS
THAT WEAKER FORCING WAS NOT ABLE TO OVERCOME STRONG CAPPING
INVERSION AT 700MB OBSERVED ON 00Z SHV SOUNDING LAST NIGHT DESPITE
DESCENT INSTABILITY WHICH CONTINUES ALONG AND NORTH OF THE I-30
CORRIDOR. WILL NEED TO DEPEND ON FRONTAL FORCING TODAY AS
ISENTROPIC LIFT IS WEAK ACROSS THE WARM SECTOR. SOME SHOWERS ARE
JUST STARTING TO DEVELOP SW OF DFW ALONG THE DRYLINE AND WILL SEE
HOW WELL THIS HOLDS TOGETHER AS THE DRYLINE MOVES EAST THIS
MORNING. KEPT CHANCE POPS GOING ACROSS OUR WESTERN ZONES AND WHERE
DEEPER MOISTURE EXISTS ACROSS OUR EASTERN ZONES...KEPT LIKELY POPS
GOING THROUGH THE DAY. ANY SEVERE CONVECTION WILL DEPEND UPON HOW
MUCH INSTABILITY WE CAN GENERATE ACROSS NORTH CENTRAL LOUISIANA
AND SOUTH CENTRAL ARKANSAS LATER THIS AFTERNOON. FRONT SHOULD
CATCH UP TO THE DRYLINE TODAY AND FOLLOWED THE NAM MOVEMENT OF THE
FRONT WHICH IS SLIGHTLY SLOWER THAN THE GFS.

PRE FRONTAL/POST FRONTAL PRESSURE GRADIENT STRONG ONCE AGAIN WITH
GUSTS UPWARDS OF 30 MPH ACROSS A FEW LOCATIONS THIS HOUR OF THE
NIGHT SO AS A RESULT...WILL POST YET ANOTHER LAKE WIND ADVISORY
ACROSS THE REGION TODAY THROUGH 00Z. FRONT SHOULD NOT CLEAR NE LA
UNTIL THIS EVENING THUS KEPT CHANCE POPS GOING ACROSS OUR EXTREME
SE ZONES FOR TNGT. FRONT STALLS OUT ACROSS EXTREME SE LA BY LATE
WEDNESDAY AND BEGINS TO RETURN NORTHWARD IN RESPONSE TO SECONDARY
UPPER TROUGH AXIS DIGGING INTO THE SOUTHERN PLAINS ON THURSDAY.
MEDIUM RANGE PROGS IN PRETTY GOOD AGREEMENT KEEPING ANY
SIGNIFICANT WEATHER TO OUR EAST FOR THURSDAY BUT KEPT POPS
GENERALLY CONFINED TO OUR SOUTHERN AND EASTERN ZONES BEFORE A COLD
FRONT SWEEPS ALL AVAILABLE MOISTURE EAST OF THE REGION BY THURSDAY
NIGHT.

LEFT THE WEEKEND PRETTY MUCH UNCHANGED ATTM AS IT DOES NOT APPEAR
THERE WILL BE A SIGNIFICANT MOISTURE RETURN FOR THE WEEKEND TROUGH
TO WORK WITH. A GFS/ECMWF BLEND WAS USED FOR THE WEEKEND FCST AND
AS A RESULT...WILL KEEP SLIGHT CHANCE POPS GOING FOR SAT INTO SAT
NIGHT.

PRELIMS TO FOLLOW...13.

&&

.AVIATION...
CURRENT WATER VAPOR IMAGERY SHOWS UPPER LEVEL TROUGH MOVING THROUGH
THE TEXAS PANHANDLE...W/A SURFACE LOW AHEAD OF IT EXTENDING FM
CENTRAL OK TO NE MO...AND BEGINNING TO MOVE NE.  AS A RESULT...TIGHT
PRESSURE GRADS HAVE INDUCED GUSTY S-SW SURFACE WINDS FOR THE LAST 18
HRS...AND EXPECT THESE TO CONTINUE UNTIL AFTER FROPA THIS AFTERNOON.
FRONT/DRYLINE CURRENTLY EXTENDS FM DRT-LAW-TUL...AND LATEST MODELS
PUSH IT THRU KTYR AROUND 18Z TUESDAY...AND THRU KMLU BY 03Z WEDNESDAY.
THUS...EXPECT SFC WINDS TO VEER TO THE WEST THIS AFTERNOON...AND TO
THE NORTH POST FROPA...DECREASING DURING THE LATE AFTERNOON EVENING.
AS A RESULT OF PERSISTENT MIXING...ALL SITES SHOULD BEGIN THE FCST PD
W/MVFR CEILINGS...SCOURING OUT/LIFTING TO VFR DURING THE DAY AS
TROUGH PASSES. /44/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  42  60  45 /  60  10   0  20
MLU  75  46  55  46 /  60  20  20  30
DEQ  71  30  59  34 /  50   0   0   0
TXK  73  37  58  45 /  50   0   0   0
ELD  74  36  57  40 /  60  10  10  20
TYR  72  36  61  45 /  50   0   0   0
GGG  74  38  60  44 /  50  10   0   0
LFK  75  43  63  44 /  50  10   0  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

LA...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

TX...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...
     GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...
     RED RIVER...RUSK...SABINE TX...SAN AUGUSTINE...SHELBY...
     SMITH...TITUS...UPSHUR...AND WOOD.

&&

13/44
Hazardous weather outlook, Jan 8, 6:00 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CST TUE JAN 8 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-081800-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

STRONG THUNDERSTORMS WILL BE POSSIBLE IN ADVANCE OF A COLD FRONT
THAT WILL BE ENTERING NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA
LATER TODAY. WHILE UPPER LEVEL FORCING HAS BEEN SHUNTED WELL NORTH
OF THE REGION THIS MORNING. THE ATMOSPHERE REMAINS UNSTABLE...AND
WITH AMPLE SHEAR IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY. THE PRIMARY
SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING WIND GUSTS BUT
LARGE HAIL AND ISOLATED TORNADOES CANNOT BE RULED OUT. THE FRONT
WILL MOVE INTO NORTH CENTRAL LOUISIANA LATE THIS AFTERNOON INTO THE
EARLY EVENING HOURS AND CONVECTION IS EXPECTED TO ACCOMPANY THE
FRONT...AGAIN WITH A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...COULD BE NEEDED TODAY DUE TO THE POSSIBILITY
OF SEVERE WEATHER.

13

In the hours before

Local storm report, Jan 8, 6:52 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
652 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     HAIL             DE QUEEN                34.04N 94.34W
01/08/2008  E0.75 INCH       SEVIER             AR   LAW ENFORCEMENT

&&

JD

The radar

The Shreveport radar (KSHV), 138 km away, was scanning. The volume nearest the first event began at 13:20 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Bowie

When
January 8, 7:20 AM CST
Where
Bowie County, 0.69 mi N of De Kalb
Measured
0.75 in hail
Reported by
Public
Coordinates
33.510, -94.620

Hail fell at the De Kalb, Texas high school.

Hail, Bowie

When
January 8, 7:35 AM CST
Where
Bowie County, 0.69 mi N of De Kalb
Measured
0.88 in hail
Reported by
Public
Coordinates
33.510, -94.620

Hail was reported at a convenience store.

Hail, Camp

When
January 8, 8:57 AM CST
Where
Camp County, 1.35 mi ESE of Pittsburg
Measured
0.88 in hail
Reported by
Public
Coordinates
32.990, -94.950

Hail, Morris

When
January 8, 9:25 AM CST
Where
Morris County, 0.58 mi E of Dangerfield
Measured
1 in hail
Reported by
Public
Coordinates
33.030, -94.720

Hail was reported on the east side of town.

Hail, Morris

When
January 8, 9:30 AM CST
Where
Morris County, 2.32 mi W of Jenkins
Measured
0.75 in hail
Reported by
Public
Coordinates
32.970, -94.720

Hail, Bowie

When
January 8, 9:55 AM CST
Where
Bowie County, 1.5 mi SSE of Wake Vlg
Measured
0.88 in hail
Reported by
Public
Coordinates
33.400, -94.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71142, 71143, 71144, 71145, 71147, 71146.